Heroin could be seen as a silent killer that without a sound, steals a life away. Those who fall prey to its death by overdose, simply stop breathing. Long-term heroin users fall prey to its drug-induced isolation, with heroin-induced fatalities most often being single men who die alone at home. Aside from its cost in human life, heroin leaves a legacy of suffering and misery to those who step into its trap.
While prescription painkillers are cited by the Centers for Disease Control (CDC) as killing more Americans that does heroin and cocaine combined, heroin remains among the No.1 killers of those individuals using illegal drugs.
A recent online article reports that heroin-induced overdose deaths continue to rise, as does heroin use. The National Institute on Drug Abuse (NIDA) reports that 4.2 million Americans aged 12 and over have tried using heroin at least once. (2011) Of those users, it is estimated that 23 percent of them will become heroin addicts. Studies also show that it is those who are addicted to heroin who die more frequently than do new users of the drug.
What it Does
Heroin users most often mix the drug with water, and inject it, thus experiencing almost immediate effects. It can also be snorted, smoked or eaten, but eating or smoking diminishes its effects. Users report is gives them an immediate “rush”, and causes them to experience extreme relaxation along with a decreased sense of pain.
Internally, the body is changing the heroin into morphine, and through the chemical reaction, produces an endorphin-like “high”. Endorphins–naturally produced by the body when a person is in pain or under stress–act to create a good feeling and to diminish pain. The morphine simulates the endorphins, but synthetically.
Why Heroin Kills
It has been found that most people die from an overdose of heroin because their bodies “forget to breathe.”
Dr. Karen Drexler of Emory University provides a simple explanation for the layman, saying that heroin makes a person “calm and a little bit sleepy.” But if a person takes too much heroin, they can fall asleep. When sleeping, the physical “respiratory drive” shuts down. She adds that ordinarily during sleep, the body will “remember to breathe” naturally; but with heroin overdose, the person falls asleep and essentially, the body “forgets” to breathe.
Heroin can also claim the user’s life in other ways. The heart is vulnerable to the dangers of heroin. Overdose can cause blood pressure to drop significantly, and cause the heart to fail. Additionally, heroin users who shoot the drug intravenously are 300 times more likely to die from an infection to the surface of the heart called endocarditis.
The drug is capable of causing heart arrhythmia, wherein the rhythm and/or rate of the heartbeat is altered resulting in inadequate blood flow to the body. Diminished or lack of adequate blood flow adversely affects the heart, brain and other body organs.
Furthermore, the use of heroin can cause pulmonary edema, wherein the heart cannot efficiently pump blood to the body, ultimately resulting in fluid accumulation in the air sacks of the lungs. The consequent reduction in the normal flow of oxygen results in difficulty in breathing. It too can lead to heart attack or failure of the kidneys.
What the Studies Show
Studies indicate that an instantaneous heroin-caused death is not the usual occurrence, with one study detailing only 14 percent of heroin-related deaths occurring with the syringe and needle still in place.
Heroin deaths also show-up some common social characteristics. Most deaths involve men, especially those who have struggled with substance abuse or alcohol. Many of these men are single, with most users dying at home or in the company of another individual.
A study done in 2000 reports that heroin-related fatalities happen following periods of reduced heroin use, such as following treatment. Statistics show the risk of death to be higher for heroin addicts who are newly clean. This is attributed to the fact that the addict who is newly clean may not know how much heroin to use, and that he or she will not need the same amount of the drug as they did when using regularly.
Some studies brought to light that fact that a person’s tolerance to the depressive effects of opiate drugs on the respiratory system increases at a slower rate than does the tolerance to the drug’s analgesic and euphoric effects. Thus, as the user’s tolerance increases, and the need for more of the drug to attain the high increases—the respiratory-system tolerance has not kept pace. This was cited as a possible reason for long-term heroin users being at greater risk of overdose.
Studies also show that the chances of heroin-caused death increases dramatically after 20 years of using the drug. Long-term users remain at risk of dying at the hands of the silent killer.
For those who are struggling with heroin addiction, and are in need of help, please call us today.